PDF files of articles are only available for institutions which have paid for the online version upon signing an Institutional User License.

Finite Embeddability of Sets and Ultrafilters

Volume 63 / 2015

Andreas Blass, Mauro Di Nasso Bulletin Polish Acad. Sci. Math. 63 (2015), 195-206 MSC: 03E05, 03H15. DOI: 10.4064/ba8024-1-2016 Published online: 12 January 2016

Abstract

A set $A$ of natural numbers is finitely embeddable in another such set $B$ if every finite subset of $A$ has a rightward translate that is a subset of $B$. This notion of finite embeddability arose in combinatorial number theory, but in this paper we study it in its own right. We also study a related notion of finite embeddability of ultrafilters on the natural numbers. Among other results, we obtain connections between finite embeddability and the algebraic and topological structure of the Stone–Čech compactification of the discrete space of natural numbers. We also obtain connections with nonstandard models of arithmetic.

Authors

  • Andreas BlassMathematics Department
    University of Michigan
    Ann Arbor, MI 48109, U.S.A.
    e-mail
  • Mauro Di NassoDipartimento di Matematica
    Università di Pisa
    56127 Pisa, Italy
    e-mail

Search for IMPAN publications

Query phrase too short. Type at least 4 characters.

Rewrite code from the image

Reload image

Reload image